Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 35, NWS Blacksburg, VA

June 2, 1997Rockingham County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 2, 1997, 10:19 PM EDT for Rockingham County, North Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 2, 1997, 10:19 PM EDT (02:19 UTC)
Expired
Jun 2, 1997, 11:05 PM EDT
In force
46 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Rockingham County, NC

The radar

The Roanoke radar (KFCX), 83 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.3 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1997-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 482 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1997-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
482 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1008 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 030221 RRA
SVRRNK
NCC157-030305-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1019 PM EDT MON JUN 2 1997

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1105 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTH CENTRAL NORTH CAROLINA

   ...ROCKINGHAM COUNTY
 
AT 1018 PM EDT...BLACKSBURG DOPPLER RADAR AND SPOTTER REPORTS
INDICATED A SEVERE THUNDERSTORM 23 MILES SOUTH OF MARTINSVILLE OR 2
MILES SOUTHEAST OF INTELLIGENCE MOVING NORTH NORTHWEST AT 15 MPH.

SEVERE WEATHER IS EXPECTED TO REACH...
 INTELLIGENCE                    AROUND 1025 PM EDT
 MAYODAN                         AROUND 1040 PM EDT
 STONEVILLE                      AROUND 1045 PM EDT
 AYERSVILLE                      AROUND 1100 PM EDT

SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND
LARGE HAIL.  MOVE TO A PLACE OF SAFETY IMMEDIATELY.

MG/KK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 8:40 PM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 2, 8:40 PM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
840 PM EDT MON JUN 2 1997

RECOMMENDATIONS...
ALL...TOOK LIGHTING HIT HERE AND UPPER AIR EQPMT OUT.
RDU...THANKS FOR THE DISC.
CRW...AT THIS TIME...LOOK LIKE DO NOT NEED TO EXTEND THE FFW.
WBC...THINK WE SHOULD KEEP THE WATCH UP IN WBC AREA.

DISCUSSION...
KFCX 88D AT 00Z DYSPLYD MOST OF THE SHWRS AND THUNDERSTORMS IN THE
EASTERN HALF OF SCOPE. HEAVIEST PCP IN RNK CWA AT THE MOMENT WAS IN
FRANKLIN COUNTY. VAD WIND PRFL HAD S TO SE WINDS AT 5 TO 20 KNT
FRM 4 TO 40 KFT. POTENT SHORTWAVE ROTATING AROUND UPR LOW WAS
RESPONSIBLE FOR TD ACTIVE WEATHER. EXPT PCPN TO CALM DOWN TNGT AS WE
LOSE HEATING...S/W APPEARS TO GET SHEARED AND UPR DYNAMIC WEAKEN.
AT THE SAME TIME...FRNT WILL SLIDE DOWN THE COAST PUSHING MORE STABLE
AIR DROPS DOWN INTO THE RNK CWA. SAME STORY TOMORROW... ANOTHER S/W
DROPPING DOWN THE BACKSIDE OF THE TROF OUT OF THE GREAT LAKES LATE
TUESDAY WILL PRODUCE MORE RAIN. COMMENTS AND QUESTIONS WELCOMED.
KK

In the hours before

Special weather statement, Jun 2, 9:26 PM EDT, 53 minutes before
VAZ007-009>020-022>024-WVZ042>045-030430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
926 PM EDT MON JUN 2 1997

...FLASH FLOOD WATCH IS IN EFFECT FOR SOUTHEAST WEST VIRGINIA AND
THE NEW RIVER VALLEY OF VIRGINIA UNTIL MIDNIGHT TONIGHT...

...FLASH FLOOD WATCH IS IN EFFECT FOR THE ROANOKE AND SOUTHERN
SHENANDOAH VALLEYS AND ALLEGHANY HIGHLAND OF VIRGINIA UNTIL 4AM...

 AT 925 PM EDT DOPPLER RADAR SHOWED SHOWERS AND THUNDERSTORMS WITH
HEAVY RAIN CONTINUED TO MOVE NORTH ACROSS THE AREA.  THESE STORMS
HAVE A HISTORY OF PRODUCING RAINFALL AT THE RATE OF 1 TO 2 INCHES
AN HOUR.

SOME OF THESE STORMS WILL MOVE ACROSS AREAS THAT HAVE RECEIVED
HEAVY RAIN THIS AFTERNOON AND EVENING.

MOTORISTS SHOULD BE ESPECIALLY CAREFUL AND SHOULD NOT ATTEMPT TO
CROSS ANY FLOODED ROADWAYS ESPECIALLY AT NIGHT.

IF YOU ARE IN A FLOOD PRONE OR LOW LYING AREA BE READY TO MOVE TO
HIGHER GROUND IF FLOODING IS OBSERVED.

STAY TUNED TO WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE
LATEST WARNINGS AND STATEMENTS.

KK/RG
Special weather statement, Jun 2, 9:28 PM EDT, 51 minutes before
VAZ007-009>020-022>024-WVZ042>045-030430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
926 PM EDT MON JUN 2 1997

...FLASH FLOOD WATCH IS IN EFFECT FOR SOUTHEAST WEST VIRGINIA AND
THE NEW RIVER VALLEY OF VIRGINIA UNTIL MIDNIGHT TONIGHT...

...FLASH FLOOD WATCH IS IN EFFECT FOR THE ROANOKE AND SOUTHERN
SHENANDOAH VALLEYS AND ALLEGHANY HIGHLAND OF VIRGINIA UNTIL 4AM...

 AT 925 PM EDT DOPPLER RADAR SHOWED SHOWERS AND THUNDERSTORMS WITH
HEAVY RAIN CONTINUED TO MOVE NORTH ACROSS THE AREA.  THESE STORMS
HAVE A HISTORY OF PRODUCING RAINFALL AT THE RATE OF 1 TO 2 INCHES
AN HOUR.

SOME OF THESE STORMS WILL MOVE ACROSS AREAS THAT HAVE RECEIVED
HEAVY RAIN THIS AFTERNOON AND EVENING.

MOTORISTS SHOULD BE ESPECIALLY CAREFUL AND SHOULD NOT ATTEMPT TO
CROSS ANY FLOODED ROADWAYS ESPECIALLY AT NIGHT.

IF YOU ARE IN A FLOOD PRONE OR LOW LYING AREA BE READY TO MOVE TO
HIGHER GROUND IF FLOODING IS OBSERVED.

STAY TUNED TO WEFATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE
LATEST WARNINGS AND STATEMENTS.

KK/RG
Special weather statement, Jun 2, 10:05 PM EDT, 14 minutes before
VAZ007-009>020-022>024-033-WVZ042>045-030430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1005 PM EDT MON JUN 2 1997

...FLASH FLOOD WATCH IS IN EFFECT FOR SOUTHEAST WEST VIRGINIA AND
THE NEW RIVER VALLEY OF VIRGINIA UNTIL MIDNIGHT TONIGHT...

...FLASH FLOOD WATCH IS IN EFFECT FOR THE ROANOKE AND SOUTHERN
SHENANDOAH VALLEYS AND ALLEGHANY HIGHLAND OF VIRGINIA UNTIL 4AM...

 AT 1005 PM EDT DOPPLER RADAR SHOWED SHOWERS AND THUNDERSTORMS WITH
HEAVY RAIN MOVING NORTH ACROSS THE AREA.  THESE STORMS HAVE A
HISTORY OF PRODUCING RAINFALL AT THE RATE OF 1 TO 2 INCHES
AN HOUR.

SOME OF THESE STORMS WILL MOVE OVER AREAS THAT RECEIVED
HEAVY RAIN THIS EVENING.

MOTORISTS SHOULD BE ESPECIALLY CAUTIOUS AT NIGHT AND SHOULD NOT
ATTEMPT TO CROSS FLOODED ROADWAYS.

IF YOU ARE IN A FLOOD PRONE OR LOW LYING AREA BE READY TO MOVE TO
HIGHER GROUND IF FLOODING IS OBSERVED.

STAY TUNED TO WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE
LATEST WARNINGS AND STATEMENTS.

KK/RG
Special weather statement, Jun 2, 10:09 PM EDT, 10 minutes before
VAZ007-009>020-022>024-033-WVZ042>045-030430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1005 PM EDT MON JUN 2 1997

...FLASH FLOOD WATCH IS IN EFFECT FOR SOUTHEAST WEST VIRGINIA AND
THE NEW RIVER VALLEY OF VIRGINIA UNTIL MIDNIGHT TONIGHT...

...FLASH FLOOD WATCH IS IN EFFECT FOR THE ROANOKE AND SOUTHERN
SHENANDOAH VALLEYS AND ALLEGHANY HIGHLAND OF VIRGINIA UNTIL 4AM...

 AT 1005 PM EDT DOPPLER RADAR SHOWED SHOWERS AND THUNDERSTORMS WITH
HEAVY RAIN MOVING NORTH ACROSS THE AREA.  THESE STORMS HAVE A
HISTORY OF PRODUCING RAINFALL AT THE RATE OF 1 TO 2 INCHES
AN HOUR.

SOME OF THESE STORMS WILL MOVE OVER AREAS THAT RECEIVED
HEAVY RAIN THIS EVENING.

MOTORISTS SHOULD BE ESPECIALLY CAUTIOUS AT NIGHT AND SHOULD NOT
ATTEMPT TO CROSS FLOODED ROADWAYS.

IF YOU ARE IN A FLOOD PRONE OR LOW LYING AREA BE READY TO MOVE TO
HIGHER GROUND IF FLOODING IS OBSERVED.

STAY TUNED TO WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET2 FOR THE
LATEST WARNINGS AND STATEMENTS.

KK/RG

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 3:25 AM EDTFlash Flood WarningRNKWilkes3 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.